Our Members Asked:
A tea called Throat Coat made me lethargic and I was found to have low potassium. Is this a known problem? I was drinking 5 cups a day.
The problem is with the type of licorice in Throat Coat tea, and this can also be a problem with black licorice candy and other licorice-containing foods.
Throat Coat contains a very large amount of licorice root (760 mg per tea bag) plus another 60 mg of a 6:1 licorice root extract and these ingredients are likely to be the cause of your issues. Licorice root provides great flavor, but you need to exercise caution and moderation with it because it contains glycyrrhizin, a compound that can, through an effect on the kidneys, cause loss of potassium, fluid retention, increased blood pressure, abnormal heart rhythms, and lethargy. Throat Coat has a warning on its box regarding these issues, although the warning does not identify the causative agent — licorice root.
Be aware that the FDA has warned that eating 2 ounces of black licorice a day for at least two weeks can cause similar problems.
In Europe, but not in the U.S., a warning label stating "Contains liquorice — people suffering from hypertension should avoid excessive consumption" is required on licorice-containing candies and beverages if they contain excessive concentrations of glycyrrhizin. Nevertheless, an analysis of 219 candies, ice creams, and brewed teas in Denmark found that 10% of all samples did not properly include the required label warning. Those that exceeded limits tended to contain pure licorice, with pure licorice candies, for example, containing 18 times as much glycyrrhizin as other candies. Among high-glycyrrhizin products, eating just 0.15 ounces (4.3 grams) of the candy or 2 ounces (59 grams) of the ice cream, or drinking just 2.8 fl oz (83 mL) of the tea, would exceed the recommended limit of 100 mg/day of glycyrrhizin (Ballin, Food Control 2022).
Homemade licorice tea has also been reported to cause low potassium levels. An 84-year-old man (with hypertension controlled by medication) developed extremely high blood pressure, headache, photophobia, chest pain (due to pulmonary edema) and fatigue, as well as low potassium after two weeks of drinking 1 to 2 glasses daily of homemade licorice root extract called "erk sous" (Falet, CMAJ 2019). A 57-year old man in Turkey with no prior history of cardiovascular disease experienced atrial fibrillation (a rapid, irregular heartbeat) likely caused by low potassium levels after consuming four glasses of "licorice root syrup" daily for one month (Erkus, Turk Kardiyol Dern Ars 2016). In extreme cases, this can cause death. For example, a 54-year-old man went into cardiac arrest and died after consuming one to two large packages of licorice-flavored soft candy for three weeks. His doctors determined that the glycyrrhizic acid in the candy likely led to low potassium levels and other metabolic changes that resulted in a rapid, abnormal heart rhythm (Edelman, New Eng J Med 2020).
Dietary supplements containing licorice root can also be problematic. A 68-year-old Chinese-American woman developed dangerously high blood pressure (219/123 mm Hg) resulting in a stroke (with symptoms including difficulty speaking and paralysis on one side of the body) after taking Chinese herbal supplement pills providing 800 mg of licorice root daily for two weeks to treat indigestion. The supplement contained several other ingredients, such as ginger root and cinnamon bark, but the reporting physicians noted the woman could have been consuming 8 times the maximum dose recommended by the European Commission Scientific Committee on Food of glycyrrhizin (Shin, Neurohospitalist 2019).
Licorice supplements and other licorice products that have had glycyrrhizin removed, known as de-glycyrrhizinated licorice (DGL), are available and may not have the same adverse effects as licorice containing glycyrrhizin (Omar, Ther Adv Endocrinol Metab 2012; NIH 2020).